Kansas, 2002

Winter Storm and Heavy Snow in Kansas, March 2 to 3, 2002

March 2 to 3, 2002 · NWS EAX · 2 events in 2 counties and zones

A late season snow storm moved across extreme eastern Kansas. Snowfall from two to six inches was reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A late season snow storm moved across extreme eastern Kansas. Snowfall from two to six inches was reported. Gusty northwest winds caused considerable blowing and drifting of snow with hazardous driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 2, 2:50 AM CST, 8 hours 40 minutes earlier.

Area forecast discussion, Mar 2, 2:50 AM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 AM CST SAT MAR 2 2002

MAIN CONCERN IS AMOUNT OF SNOW ACROSS THE CWA TODAY. INVERTED
TROF/CDFNT WAS LOCATED FM NCNTRL MO TO EXTREME SOUTHEASTERN KANSAS
WITH PROFILERS INDICATING H8 FNT ACR WEST CENTRAL. ALTHOUGH NO
APPARENT CIRCULATION SEEN ON H8 FNT...STRONG H8 THERMAL GRADIENT
AIDING IN SNOW DEVELOPMENT AS UPPER TROF APPROACHES FROM THE WEST. AS
PER SURROUNDING RADARS...IMPRESSIVE AREA OF SNOW IN SE/SCNTRL KS
EXTENDING SOUTH INTO OKLAHOMA. FEW LIGHTNING STRIKES HAVE BEEN NOTED
LAST FEW HOURS WITH PRECIP IN SE KS AND NRN OKLAHOMA.

MODELS SIMILIAR IN EJECTING UPPER TROF ACR CWA TODAY WITH MDT H8-H7
FRONTOGENETICAL FORCING AND H7-H3 LAYER DVG Q MAINLY THROUGHOUT THE
SOUTHEAST ONE HALF OF CWA. PREFER AVN/ETA MODEL QPF...ALTHOUGH MAY
BE A LTL UNDERDONE AS PER LATEST RADAR IMAGES.

EXTREME NORTHWEST CORNER OF MO TO SEE LITTLE ADDITIONAL SNOW THIS
MORNING...SO WILL CANCEL WARNING. ADDITIONAL SNOW AMOUNTS WILL
GENERALLY RANGE FROM 3 TO 6 INCHES SOUTHEAST OF A KANSAS CITY TO
CHILLICOTHE TO LANCASTER LINE. THIS FALLS IN LINE WELL IS MODEL QPF
AND GARCIA METHOD. ALTHOUGH 6 INCHES IS NOT A GOOD BET...STG
NORTHWEST WINDS WILL CAUSE BLOWING AND DRIFTING OF SNOW AS WELL AS
REDUCED VISIBILITIES. AS PER ABOVE AND DISCUSSIONS WITH SGF/STL...WL
UPGRADE SOUTHERN ZONES TO WINTER STORM WARNING. ISOLATED THUNDER
IMBEDDED NOT OUT OF THE QUESTION EITHER FOR SOUTHERN ZONES WHICH
WILL ENHANCE SNOWFALL.

SNOW TO END FROM WEST TO EAST THIS AFTERNOON AND THIS EVENING.
OTHERWISE...VERY COLD NEXT COUPLE OF DAYS WITH SNOW COVER WITH
GUIDANCE WIN BALLPARK.

.EAX...
KS...WINTER STORM WARNING THROUGH MID-AFTN FOR ZONES
KSZ102>105...KSZ057...KSZ060.
WINTER WEATHER ADVISORY THROUGH EARLY AFTERNOON FOR ZONES
KSZ025...KSZ102.

MO...WINTER STORM WARNING THROUGH MID-AFTN FOR ZONES
MOZ021>022...MOZ029>030...MOZ037...MOZ043...MOZ053
WINTER STORM WARNING THROUGH THIS AFTERNOON FOR
ZONES...MOZ007...MOZ008....MOZ015>017...MOZ023>025...MOZ031>033
MOZ038>040...MOZ044>046...MOZ054
WINTER WEATHER ADVISORY THROUGH EARLY THIS FOR ZONES
MOZ004>006...MOZ012>014...MOZ020.

DB

In the hours before

Special weather statement, Mar 2, 6:00 AM CST, 5 hours 30 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST SAT MAR 2 2002

* HAZARDS EXPECTED -
WINTER STORM WARNINGS HAVE BEEN POSTED TODAY...GENERALLY SOUTH OF A
LINE FROM KANSAS CITY TO CHILLICOTHE TO MILAN TO LANCASTER.
ADDITIONAL ACCUMULATIONS ARE EXPECTED TO BE 3 TO 6 INCHES
TODAY...BEFORE THE SNOW DIMINISHES THIS AFTERNOON. IN
ADDITION...STRONG NORTHWEST WINDS WILL CAUSE CONSIDERABLE BLOWING
AND DRIFTING OF THE SNOW...LIMITING VISIBILITIES TO LESS THAN ONE
QUARTER OF A MILE AT TIMES. ROADS CONDITIONS ARE EXPECTED TO
CONTINUE TO DETERIORATE THIS MORNING...ESPECIALLY AS THE WINDS
INCREASE. THE WINDS WILL DIMINISH LATE THIS AFTERNOON OR THIS
EVENING...ALLOWING CONDITIONS TO IMPROVE.

TO THE NORTHWEST OF THE WARNED AREA...ONLY LIGHT ADDITIONAL AMOUNTS
OF SNOW ARE EXPECTED THIS MORNING WITH ONLY MINOR BLOWING AND
DRIFTING.

WINDS CHILLS ARE ALSO EXPECTED TO DROP TO AROUND ZERO TODAY AND ZERO
TO 10 BELOW ZERO TONIGHT.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS THE WARNED AREA TODAY TO PROVIDE SNOWFALL
REPORTS.

DISCUSSION: A MAJOR WINTER STORM WILL MOVE ACROSS MISSOURI THIS
MORNING. AS IT DOES...COLD ARTIC AIR WILL POUR SOUTH INTO MISSOURI
AS GULF MOISTURE RIDES NORTHEAST OVER THE COLD DOME OF AIR. THE
STRONG LOW PRESSURE SYSTEM WILL ALSO PRODUCE STRONG WINDS WHICH WILL
DIMINISH THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Linn

When
March 2, 11:30 AM CST to March 3, 8:00 AM CST
Where
Linn forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Five to six inches of snow with 2 foot snow drifts.

Winter Storm, Miami

When
March 2, 11:30 AM CST to March 3, 8:00 AM CST
Where
Miami forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Five inches of snow reported with considerable blowing and drifting of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284412, 5284413.